So, I am BP2, with a tendency to rapid cycle. I have been having issues again; trying to give up chew caused me to start cycling again. I am currently on 200mgs of Lamictal, 1.5 mgs of Klonopin and 1600 mgs of Neuontin. Last week, we tried increasing the dose of Lamictal as it's the only medication that's evened me out completely. I got the extra 50mg dose refilled and took it later in the day, after taking my normal 200mg dose in the morning. The 50 mg dose evened me out very well. However, the next morning, when I took the full 250mg dosage, it made me manic and then I crashed.
So, my shrink decided to try me out on Lithium; it didn't go very well. I started to go toxic on it and then had a full blown agitated mania episode fifteen minutes after taking a dose..I almost went to the hospital; it was rough.
My shrink decided to give Seroquel a try and it's been pretty nasty as well. I've been on 200mgs of the XR version at night for the past few days and it has actually increased my cycling. I'm back to my normal cycling mode; when the sun is out I become agitated, when it's overcast I fall into a deep depression. All of the medications that have any sort of effect on dopamine does this to me.
I am basically back at square one with the meds. Zyprexa won't be a good idea because it has the same affinity for dopamine that Seroquel does. We don't want to do Depakote because it's a bad combination with the Lamictal.. SO, I think we're going to give the increased doses of Lamictal a try as it's been the best medication I've ever been on; as we progressively increased the dose to 200mgs, my moods were more and more stable.
I know that there are a lot of folks out there on doses of Lamictal above 200mgs. How did you titrate up to that dose?
I will agree that when I was on Lamictal they increased it by 25 mg, and for me it was every 2 weeks. It is due to a rare but sever side effect of a life threatening rash, and one cause of this rash is increasing too quickly. Also, if you have forgotten or stopped taking it for 3 days, then you have to go back to square one with the titration and start all over. So make sure you go slowly.
Unfortunately, I did get a rash once they increased it from 25 mg to 50 mg, luckily it was not the dangerous one. However, I can't go back on Lamictal ever again.
I did develop a rash when first starting Lamictal, but I didn't have any of the other allergic signs that went with it. My shrink wasn't too concerned with it, as the original studies discussing the allergic reaction included patients that had their dose increased far to quickly.
I had a BP friend who discontinued Lamictal use, for one reason or another, decided to get back on it and jumped back up to her full dose of 400mgs. She developed a nasty rash, but it wasn't life threatening. They started over with it, she moved up slowly and everything was fine..
To tell you the truth, with as effective as Lamictal has been for me, I am more than willing to take the risk to get back to normal.. Because, if I stay in the state I am in right now, I'll be in the hospital anyway; checking myself into the psych center.
I am so sorry to hear about the trouble you have been having finding a good med! I hope you get it figured out soon!
I am on 200 mg Lamictal right now. We went very slowly up by about 25 mg every two weeks. Since being on it I have evened out more-- I have more problems with depression than anything, but since being on it I haven't had as many depressed days. I also did not experience side effects with it.
I too tried Zyprexa, Trileptal and Tegretol, none of which helped with the depression-- they were just too sedating, and Zyprexa made me gain weight. Lamictal does not seem to have that effect, however, but you'll have to try it out and see. Good Luck! Hang in there too!
I guess I should be hopeful, in some ways. When I took the 50mg dose that afternoon, I evened out straight off of the bat. My shrink doesn't really have much of a choice right now as the Zyprexa and Depakote aren't options.
I think that we just need to do it slower and that I need to split my dose between the morning and noon; 125mgs when I wake up and 100 at lunch, to start with.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.